Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 279, NWS St. Louis, MO

August 25, 2004Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 25, 2004, 8:05 PM CDT for Saint Francois County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 8:05 PM CDT (01:05 UTC)
Expired
Aug 25, 2004, 8:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Saint Francois County, MO

The radar

The St Louis radar (KLSX), 85 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2692 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 260105
SVRLSX
MOC187-260145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 845 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LEADWOOD...MOVING EAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BONNE TERRE
  PARK HILLS
  DESLOGE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3801 9064 3776 9066 3781 9037 3788 9046
      3800 9032 3806 9042 3801 9057

$$
DUMMER/RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:30 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 25, 3:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT WED AUG 25 2004

.DISCUSSION...
ABREVIATED DISC...CNVTN HAS NOW DVLPD NICELY ALG A JEF-UIN LN.  WL
EXTEND/EXPAND FFA INTO ALL BUT FAR S COUNTIES TIL 06Z.  A BIT UNSURE
HOW MUCH INTS CNVTN WL OCR W OF ONGOING LN...BUT AMS OVR E KS STILL
XTRMLY UNSTBL...AND GIVEN TDAS RAINS LESSER AMTS WL CAUSE PROBLEMS
ONCE AGAIN OVR OUR FAR NW COUNTIES.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH TIL 05Z ALG-N OF VIH...SAR LN.
IL...FLASH FLOOD WATCH TIL 05Z ALG-N OF SAR-SLO LN.

&&

TRUETT
Hazardous weather outlook, Aug 25, 4:45 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT WED AUG 25 2004

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047-048-050-051-261200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-KNOX-LEWIS-MARION-
MONITEAU-MONROE-MONTGOMERY-PIKE-PIKE IL-RALLS-SHELBY-
445 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS EARLY THIS
EVENING.  IN ADDITION...A FLOOD WATCH IS IN EFFECT UNTIL 12
MIDNIGHT.

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THIS EVENING.
DUE TO THE UNSTABLE AIR FUELING THE STORMS...STRONG WINDS IN THE MID
LEVELS OF THE ATMOSPHERE...AND A LOW LEVEL BOUNDARY...THESE
STORMS WILL POSE A THREAT OF SEVERE WEATHER...INCLUDING
DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES.  HEAVY RAINS
WILL ALSO OCCUR...AND BECAUSE OF THIS FLASH FLOODING IS A
VERY REAL POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN TO THE AREA
ON THURSDAY NIGHT AS A COLD FRONT BEGINS TO APPROACH THE MID
MISSISSIPPI VALLEY.

THIS FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL CONTINUE THE CHANCE OF THUNDERSTORMS FRIDAY...
SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGHOUT THE EVENING.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ049-052-059>065-
072>075-261200-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-
GREENE IL-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-OSAGE-RANDOLPH IL-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
445 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND MUCH OF SOUTHERN ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT.  IN
ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 12 MIDNIGHT.

THUNDERSTORMS WILL ROLL ACROSS THE AREA EARLY TONIGHT.
DUE TO THE UNSTABLE AIR FUELING THE STORMS...STRONG WINDS IN THE MID
LEVELS OF THE ATMOSPHERE...AND A LOW LEVEL BOUNDARY...
THESE STORMS WILL POSE A THREAT OF SEVERE WEATHER...
INCLUDING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES. HEAVY
RAINS WILL ALSO OCCUR...AND THIS WILL MAKE FLASH FLOODING A VERY
REAL POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGHOUT THE EVENING HOURS.

MOZ084-085-099-261200-
IRON-MADISON-REYNOLDS-
445 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND A SMALL PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT.

THUNDERSTORMS WILL BE ROLLING ACROSS SOUTHEAST MISSOURI THIS EVENING.
DUE TO THE UNSTABLE AIR FUELING THE STORMS AND STRONG WINDS IN THE
MID LEVELS OF THE ATMOSPHERE...THESE STORMS WILL POSE A THREAT
OF SEVERE WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL.
HEAVY RAINS CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGHOUT THE EVENING HOURS.

TRUETT

In the hours before

Local storm report, Aug 25, 6:55 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     GODFREY                 38.97N 90.19W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            PARTIAL ROOF BLOWN OFF BUILDING.

&&

AP
Local storm report, Aug 25, 7:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     RAYMOND                 39.32N 89.57W
08/25/2004                   MONTGOMERY         IL   TRAINED SPOTTER

            POWER LINES, 8 TO 12 INCH LIMBS AND LARGE TREES REPORTED
            DOWN.

&&

AP
Local storm report, Aug 25, 7:28 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     ALTON                   38.90N 90.15W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            ALTON AIRPORT...400 SQUARE FOOT SECTION OF HANGER ROOF
            BLOWN OFF.

&&

AP
Local storm report, Aug 25, 7:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     CUBA                    38.06N 91.40W
08/25/2004                   CRAWFORD           MO   LAW ENFORCEMENT

            POWER LINES DOWN NEAR AND IN CUBA, MO.

&&

AP
Local storm report, Aug 25, 7:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
756 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 N STEELVILLE          38.01N 91.36W
08/25/2004                   CRAWFORD           MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND STEELVILLE, MO.

&&

AP
Special weather statement, Aug 25, 8:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT WED AUG 25 2004

MOC055-071-073-093-099-123-179-186-187-221-260115-
CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-MADISON-REYNOLDS-
ST FRANCOIS-STE GENEVIEVE-WASHINGTON-
805 PM CDT WED AUG 25 2004

...PARTS OF SEVERE THUNDERSTORM WATCH NUMBER 784 HAVE BEEN
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR PARTS OF SOUTHEAST
MISSOURI.  AS A RESULT...THE SEVERE THUNDERSTORM WATCH FOR
GASCONADE...FRANKLIN...AND CRAWFORD COUNTIES HAS BEEN CANCELLED.

HOWEVER...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9
PM FOR AREAS ALONG AND EAST OF A BIXBY..POTOSI...HILLSBORO LINE.
THIS INCLUDES JEFFERSON...WASHINGTON...REYNOLDS...IRON...ST.
FRANCOIS...STE. GENEVIEVE...AND MADISON COUNTIES IN MISSOURI...AS
WELL AS THE CITIES OF REYNOLDS...FARMINGTON...FREDERICKTOWN...AND
STE. GENEVIEVE.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:04 PM CDTSevere Thunderstorm WarningLSXWashington41 min
Aug 26, 12:34 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone41 min
Aug 26, 1:23 AM CDTFlash Flood WarningLSXAudrain, Boone4 hr
Aug 26, 1:23 AM CDTSevere Thunderstorm WarningLSXAudrain37 min
Aug 26, 3:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles53 min
Aug 26, 4:54 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren36 min
Aug 26, 5:24 PM CDTSevere Thunderstorm WarningLSXSaint Charles51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.